Try it
Pharmacology · Antitubercular drugs: pyrazinamide
Sample itemThree weeks after starting four-drug therapy for pulmonary tuberculosis, a man develops an acutely painful, red, swollen first metatarsophalangeal joint. Which drug is the most likely cause?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
A. Pyrazinamide
Pyrazinamide is converted to pyrazinoic acid, which competes for tubular secretion of uric acid, leading to hyperuricaemia and sometimes acute gout. Arthralgia is common with it. Treatment is with NSAIDs, and the antitubercular regimen is usually continued.
Option by option
A. Pyrazinamide (correct)
Correct. Reduced renal urate secretion by pyrazinoic acid precipitates gout.
B. Isoniazid
Isoniazid causes neuropathy and hepatitis, and drug-induced lupus rarely.
C. Rifampicin
Rifampicin typically causes orange body fluids, hepatitis and flu-like syndrome, not gout.
D. Streptomycin
Streptomycin causes vestibular and renal toxicity, not hyperuricaemia.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?